Numerical averaging of non-divergence structure elliptic operators

Brittany D. Froese, Adam M. Oberman

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Many important equations in science and engineering contain rapidly varying operators that cannot be practically Suffciently resolved for accurate solutions. In some cases it is possible to obtain approximate solutions by replacing the rapidly varying operator with an appropriately averaged operator. In this paper we use formal asymptotic techniques to recover a formula for the averaged form of a second order, non-divergence structure, linear elliptic operator. For several special cases the averaged operator is obtained analytically. For genuinely multi-dimensional cases, the averaged operator is also obtained numerically using a finite difference method, which also has a probabilistic interpretation.

Original languageEnglish (US)
Pages (from-to)785-804
Number of pages20
JournalCommunications in Mathematical Sciences
Volume7
Issue number4
DOIs
StatePublished - Dec 2009
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Keywords

  • Diffusions
  • Elliptic partial differential equations
  • Finite difference methods
  • Homogenization
  • Partial Differential equations

Fingerprint Dive into the research topics of 'Numerical averaging of non-divergence structure elliptic operators'. Together they form a unique fingerprint.

Cite this